EDITOR–Warwick and Corrall report on a patient whose international normalised ratio changed while she was receiving multiple drugs, including oral terbinafine and warfarin.1 The authors suggest that this was because of an interaction between warfarin and terbinafine, but the case is more complex than it seems. The patient was taking four other drugs besides terbinafine (glibenclamide, metformin, frusemide, and spironolactone), which may have been interacting with warfarin after its biotransformation by a number of cytochrome P -450 enzymes. In addition, warfarin may interact with many other compounds, including beverages, food supplements, food stuffs, and food additives.2 Both terbinafine and warfarin are metabolised by cytochrome P -450 2C9 subclass. Terbinafine, however, has a low potential to induce cytochrome P -450, as it does not affect the disposition or the metabolism of antipyrine.3 Also, a pharmacokinetic study of a single dose of warfarin in …
No takes yet. Share an insight, caveat, or question.
Gantmacher et al. (1998) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: